The New York Times reported last week that a new study shows that prescription testosterone drugs “raised the risk of heart attacks in older men and in middle-aged men with a history of heart disease.” After the study’s results were publicized, the FDA announced its own investigation into testosterone therapies over concerns that the products’ warning labels may not accurately reflect potential risks. It’s worrying news for men taking prescription testosterone medications – and this is by no means the first study to suggest a link to cardiac problems.
While this isn’t the FDA’s fault, it has quickly become the FDA’s problem.
The drugs known to be on the FDA’s radar include AndroGel, Axiron, Fortesta, Striant and Testrim.
In recent years, several studies have identified heart problems, including heart attacks, as a major side effect of testosterone treatments, which include gels, injections, and pellets. Testosterone therapies are only FDA-approved to treat low testosterone caused by an underlying medical condition, such as problems with the hypothalamus and pituitary; however, there has been increasing scrutiny that the drugs are being overprescribed – and marketed in such a way that most men could reasonably believe they are suffering from low T and could benefit from testosterone therapy (see – Selling That New Man Feeling.) Since first coming on the market, sales of low T-treatments have, unsurprisingly, sky rocketed – and now it seems that the lack of adequate research may be putting men at risk.
The most recent study, published in the journal PLOS ONE, became the latest in a line of studies pointing to the dangerous side effects of low T treatments, and the fact that the study’s findings are so in line with previous research (helping to build up an increasingly convincing picture) is one of the reasons testosterone therapies have shot back into the news. The PLOS ONE study tracked more than 50,000 prescription testosterone users and compared the rate of heart attacks before and after starting use of the products. The findings were clear; middle-aged men with a history of heart problems and those over the age of 65 were twice as likely to have a heart attack when using a testosterone product. Previous studies, such as that published in The Journal of the American Medical Association (JAMA), found a 30 percent increase in the risk of heart attack or ischemic stroke in prescription testosterone users.
In 2009, a study even had to be abandoned after patients using a testosterone gel began suffering cardiac problems.
It’s no wonder the FDA has announced a review of low T therapies and their warning labels.
One of the major concerns of the FDA is that warning labels on approved drugs present accurate information, including laying out specific risks associated with the drugs. The warning labels on testosterone therapies, however, offer no warning about the increased risk of cardiac arrest in older men.
While this isn’t the FDA’s fault, it has quickly become the FDA’s problem. The New York Times reports that an agency spokeswoman, Andrea Fischer, released a statement promising to “communicate any new safety information on testosterone products when our reviews of all new information have been completed.”
You have to hope they do so as quickly as possible.
It’s unclear whether sales of the affected drugs will continue unaffected for now. One thing’s for certain, though – further research is required into the true side effects of these seemingly innocent medications.